Hail, Dawson
- When
- July 26, 4:30 PM CST
- Where
- Dawson County, 12 mi SE of Lamesa
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.617, -101.800
A strong cold front combined with a tropical airmass to produce severe thunderstorms and flash flooding in southeastern New Mexico. Storms developed across southeastern New Mexico and the northern Permian Basin of west Texas during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong cold front combined with a tropical airmass to produce severe thunderstorms and flash flooding in southeastern New Mexico. Storms developed across southeastern New Mexico and the northern Permian Basin of west Texas during the afternoon. Severe thunderstorms eventually evolved into heavy rainstorms, dropping more than two inches of rain across much of southeastern New Mexico and west Texas. Some locations received over three inches of rain during the storms.As the cold front moved through the Permian Basin, severe thunderstorms initiated on the front and dumped quarter size hail in Dawson county. Damaging winds occurred in and around Pleasant Farms in Ector county over a 20 minute period. These storms also produced very heavy rain across west Texas. The record rainfalls caused widespread flash flooding across west Texas resulting in several roads being closed and one high water rescue being performed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 26, 1:55 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE JUL 26 2005
.SHORT TERM...
HIGH PRESSURE RIDGE HAS WEAKENED AND RETROGRADED TO THE SOUTHWEST.
THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO MOVE THROUGH THE CWA
TONIGHT AND EARLY WEDNESDAY. A WEAK SHEAR AXIS IS SITUATED ACROSS
THE CWA.
AS THE FRONT MOVES THROUGH THE AREA...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE SYSTEM.
PW/S APPROACHING 2 INCHES WILL BE CONDUCIVE TO HEAVY RAINFALL AND
WEAK STEERING CURRENTS ALOFT...THE SHOWERS AND THUNDERSTORMS WILL
BE SLOW MOVING AND FLOODING WILL BE A POSSIBILITY. THEREFORE WE
HAVE ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 2/3 OF THE CWA THAT
WILL RUN FROM 1 AM TONIGHT UNTIL 1 PM WEDNESDAY.
STRONG NORTHEAST WINDS WILL ACCOMPANY THE FRONT AND WITH CHANNELING
THROUGH THE GUADALUPE PASS...WINDS COULD REACH WARNING CRITERIA. SO
HAVE ISSUED A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM 1
AM TONIGHT THROUGH 1 PM WEDNESDAY.
LOW TEMPERATURES ARE EXPECTED TO BE COOLER TONIGHT DUE TO THE COLD
FRONT AND WET BULB COOLING FROM THE RAIN. MOST READINGS WILL BE IN
THE 60S WITH A FEW 50S IN THE HIGHER ELEVATIONS.
.LONG TERM...
26/12Z SURFACE OBS REVEALED THE ANTICIPATED COLD FRONT WAS ALONG A
KCVN TO KHHF LINE. THIS POSITION IS A LITTLE FARTHER SOUTH THAN THE
25/12Z MODELS INDICATED. CONVECTION ALONG AND BEHIND THE BOUNDARY
COMBINED WITH 26/12Z 850MB NORTHERLY WINDS BEHIND THE FRONT IN THE
20-30KT RANGE LIKELY HELPED THE FRONT PUSH SOUTH FASTER THAN
ANTICIPATED.
HEAVY RAINFALL CONTINUES TO BE A CONCERN ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH MOST OF THE MORNING HOURS ON WEDNESDAY.
CONVERGENCE ALONG THE FRONT IS EXPECTED TO BE QUITE STRONG WITH
SOUTHERLY 850MB WINDS AHEAD OF THE FRONT AND NORTHEASTERLY BEHIND
THE BOUNDARY. MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA
WITH PWAT/S INCREASING INTO THE 1.5-2 RANGE ACROSS THE EASTERN 2/3
OF THE REGION. THE AXIS OF HEAVY RAINFALL IS INITIALLY EXPECTED TO
BE OVER THE PERMIAN BASIN AND UPPER TRANS PECOS REGION TOMORROW
MORNING... THEN GRADUALLY SINK SOUTH INTO THE LOWER TRANS PECOS AND
BIG BEND REGION THROUGH THE AFTERNOON. WITH THE AMOUNT OF
ANTICIPATED CONVECTION ALONG AND BEHIND THE BOUNDARY... WE EXPECT
THE FRONT TO MAKE STEADY PROGRESS SOUTHWARD ON WEDNESDAY. WITH
SURFACE HIGH PRESSURE AND POSITIVE 850MB LI/S BUILDING IN BEHIND THE
FRONT... LOWER POPS ARE WARRANTED BEGINNING LATE WEDNESDAY NIGHT.
POPS OVER ROUGHLY THE SOUTHERN 2/3 OF THE AREA WILL REMAIN IN THE
FORECAST FOR THE THURSDAY AND FRIDAY TIME FRAME WITH EAST TO
SOUTHEAST LOW-LEVEL FLOW... WARMING SURFACE TEMPERATURES AND FAIRLY
COOL 700MB TEMPERATURES. A STRENGTHENING 500MB RIDGE CENTERED OVER
THE SOUTHERN ROCKIES WILL GRADUALLY SPREAD EAST INTO THE SOUTHERN
U.S. PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. LOW POPS
WILL BE RESTRICTED PRIMARILY TO THE MOUNTAINS AND ADJACENT PLAINS
WITH THE REMAINDER OF THE AREA EXPECTED TO REMAIN DRY WITH NEAR
SEASONAL TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 77 64 83 / 80 70 40 10
CARLSBAD NM 66 75 61 85 / 80 60 20 10
DRYDEN TX 71 88 68 88 / 60 50 50 30
FORT STOCKTON TX 66 79 67 84 / 70 60 60 30
GUADALUPE PASS TX 60 70 60 74 / 80 70 40 20
HOBBS NM 66 74 61 85 / 80 60 20 10
MARFA TX 63 75 58 81 / 70 60 60 30
MIDLAND INTL AIRPORT TX 66 77 66 83 / 80 80 50 10
ODESSA TX 66 78 65 84 / 80 80 50 10
WINK TX 68 82 64 87 / 80 80 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
54/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT TUE JUL 26 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271932- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 232 PM CDT TUE JUL 26 2005 (132 PM MDT TUE JUL 26 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THIS FRONT WILL INTERACT WITH A MOIST AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS OVER A LARGE PART OF THE AREA TONIGHT. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AND THE POSSIBILITY OF FLOODING. THE MAIN FOCUS FOR THE HEAVY RAIN WILL BE OVER THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO DURING THE EVENING. AFTER MIDNIGHT THE FOCUS WILL SHIFT SOUTH INTO THE PERMIAN BASIN...UPPER TRANS PECOS AND THE STOCKTON PLATEAU. THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS TONIGHT. THE FRONT WILL ALSO PRODUCE STRONG GUSTY NORTHEAST WINDS OVER THE AREA. THESE WINDS WILL BE CHANNELED THROUGH THE GUADALUPE PASS WHERE WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. THEREFORE... A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR THE GUADALUPE PASS FOR LATE TONIGHT AND WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH LATE WEDNESDAY. THE COMBINATION OF A MOIST ATMOSPHERE AND A COLD FRONT WILL LEAD TO HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. INITIALLY... THE FOCUS FOR HEAVY RAINFALL WILL RESIDE OVER THE PERMIAN BASIN...UPPER TRANS PECOS AND INTO THE GUADALUPE MOUNTAINS. THIS HEAVY RAINFALL IS EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS REGION WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND LOCAL OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE THOUGH WEDNESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST WINK 31.76N 103.15W
07/25/2005 68 MPH WINKLER TX ASOS
VERY LOCALIZED EVENT OVER THE ASOS AT THE AIRPORT.
&&
02SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 PM CDT TUE JUL 26 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-075-258-262330- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR- EDDY COUNTY PLAINS-GAINES-GLASSCOCK-GUADALUPE MOUNTAINS- GUADALUPE MOUNTAINS OF EDDY COUNTY-HOWARD-LOVING-MARTIN-MIDLAND- MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON- VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 441 PM CDT (341 PM MDT) TUE JUL 26 2005 ...TROPICAL FUNNEL CLOUDS POSSIBLE OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO FOR THE NEXT SEVERAL HOURS... AT 430 PM...RADAR INDICATES TROPICAL SHOWERS AND STRONG THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS... DISPLAYING SLOW...ERRATIC MOVEMENT. AT 420 PM CDT...BROADCAST MEDIA RELAYED TWO REPORTS OF THUNDERSTORMS PRODUCING FUNNEL CLOUDS TO THE WEST OF ODESSA. IN ADDITION...LOCAL LAW ENFORCEMENT AT 430 CDT REPORTED ANOTHER TROPICAL FUNNEL 20 MILES WEST OF FORT STOCKTON. CONDITIONS ARE FAVORABLE FOR THE FORMATION OF SHORT LIVED FUNNEL CLOUDS AS THESE STORMS MOVE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. FUNNEL CLOUDS ARE COMMON IN A TROPICAL AIRMASS LIKE THE ONE OVER THE AREA. ALTHOUGH THEY USUALLY ARE NOT HAZARDOUS...TROPICAL FUNNEL CLOUDS CAN SOMETIMES TOUCH DOWN WITH LITTLE OR NO WARNING AND CAN PRODUCE MINOR DAMAGE. IF ONE OF THESE FUNNEL CLOUDS IS SIGHTED NEAR YOUR LOCATION YOU SHOULD SEEK SHELTER IN A STURDY BUILDING. AVOID OPEN AREAS WHERE DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNEL CLOUDS TOUCH THE GROUND.
The Midland/Odessa radar (KMAF), 83 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
7 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Nearly a foot of water was running across Farm to Market Road 26 for half an hour southeast of Lamesa.
A National Weather Service cooperative observer in southern Ector county reported that five to six inch diameter tree limbs were broken during a thunderstorm.
Two reports of damaging winds were received from Pleasant Farms and the surrounding area. Damage included: Downed trees and power poles, power outages, and the roof of a trailer home was blown off.
A shield of heavy precipitation extended across much of Andrews County on the evening of the 26th. This resulted in street flooding in the town of Andrews and ponding of water along many roadways including U.S. Highway 385 south of Andrews.
Major street flooding occurred in Pecos as a line of thunderstorms passed over the city. Many streets were flooded including Stafford, Waphall, and Eddy Streets. Water was over three feet deep on Eddy Street. The police department performed a high water rescue when a vehicle slid into a bar ditch at the intersection of Country Club Road and Palmer Street.
Flash flooding occurred on numerous streets in Midland as a cluster of thunderstorms moved slowly across the city. Flooded streets included Mark Lane and Wadley Avenue.
Flash flooding was reported along Comanche Creek in Fort Stockton. Law enforcement officials barricaded a road that runs through City Park.
Heavy rainfall with embedded thunderstorms persisted over Presidio county. Storms caused Farm to Market Road 170 to flood and subsequently be closed by the Texas Department of Transportation due to the high water.
The public reported that flowing flood waters had washed away high water markers in low water crossings on several roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463222, 5463275, 5463224, 5463223, 5463216, 5463218, 5463217, 5463219, 5463220, 5463221.